Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Focal points for a linear differential equation whose coefficients are of constant signs


Author: Uri Elias
Journal: Trans. Amer. Math. Soc. 249 (1979), 187-202
MSC: Primary 34C10; Secondary 34A30, 34B05
DOI: https://doi.org/10.1090/S0002-9947-1979-0526317-1
MathSciNet review: 526317
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The differential equation considered is $ {y^{(n)}} + \Sigma {{p_i}(x){y^{(i)}}} = 0$, where $ {\sigma _i}{p_i}(x) \geqslant 0,i = 0,\ldots,n - 1,{\sigma _i} = \pm 1$. The focal point $ \zeta (a)$ is defined as the least value of s, $ s > a$, such that there exists a nontrivial solution y which satisfies $ {y^{(i)}}(a) = 0,{\sigma _i}{\sigma _{i + 1}} > 0$ and $ {y^{(i)}}(s) = 0$, $ {\sigma _i}{\sigma _{i + 1}} < 0$. Our method is based on a characterization of $ \zeta (a)$ by solutions which satisfy $ {\sigma _i}{y^{(i)}} > 0,i = 0,\ldots,n - 1$, on $ [a,b]$, $ b < \zeta (a)$. We study the behavior of the function $ \zeta $ and the dependence of $ \zeta (a)$ on $ {p_0},\ldots,{p_{n - 1}}$ when at least a certain $ {p_i}(x)$ does not vanish identically near a or near $ \zeta (a)$. As an application we prove the existence of an eigenvalue of a related boundary value problem.


References [Enhancements On Off] (What's this?)

  • [1] G. A. Bogar, Properties of two point boundary value functions, Proc. Amer. Math. Soc. 23 (1969), 335-339. MR 0247166 (40:435)
  • [2] W. A. Coppel, Stability and asymptotic behaviour of differential equations, Heath, Boston, Mass., 1965. MR 0190463 (32:7875)
  • [3] R. D. Gentry and C. C. Travis, Comparison of eigenvalues associated with linear differential equations of arbitrary order, Trans. Amer. Math. Soc. 223 (1976), 167-179. MR 0425241 (54:13198)
  • [4] P. Hartman, Ordinary differential equations, Wiley, New York, London, Sidney, 1964. MR 0171038 (30:1270)
  • [5] M. S. Keener and C. C. Travis, Positive cones and focal points for a class of nth order differential equations, Trans. Amer. Math. Soc. 237 (1978), 331-351. MR 479377 (80i:34050)
  • [6] Z. Nehari, Green's functions and disconjugacy, Arch. Rational Mech. Anal. 62 (1976), 53-76. MR 0412519 (54:642)
  • [7] C. C. Travis, Comparison of eigenvalues for linear differential equations of order 2n, Trans. Amer. Math. Soc. 177 (1973), 363-374. MR 0316808 (47:5356)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34C10, 34A30, 34B05

Retrieve articles in all journals with MSC: 34C10, 34A30, 34B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0526317-1
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society